Clarifying previous post re ELIQUIS AND XARELTO-- HOW DO YOU TEST THAT THEY ARE WORKING?

hi, again: i had a gastric bypass 18 years ago. Absorption of nutrients and meds is compromised. I have afib since 2007 and supposed to take an anticoagulant due to: female, over 65, high blood pressure (controlled by lisinopryl). After researching for a long time i started taking Eliquis. My cardio prefers Warfarin, since you can monitor therapeutic range and there is an antidote. Research and doctors say there are no reliable monitoring tests for Eliquis, and no research on bariatric surgery effects on anticoagulants. There is no research on obese patients either, which might affect the appropriate dosage. The big trials that got these drugs approved have decided on a 'one size fits all' approach. My question here, to whoever might be taking eliquis or xarelto, is whether you have been given any blood tests to determine that your system is absorbing and metabolizing the medication and whether you are in 'therapeutic range.' There are some tests but they are not 'recommended for monitoring.' I've been taking Eliquis for 3 weeks and i have no side effects -- no bruising, no cut fingers bleeding longer, nothing. So right now, i have no idea if the stuff is even getting into my system. Any information or experience anyone might share is appreciated. Thanks.

6 Replies

oldestnewest
  • You're right that there is no readily available test for the NOACs and the dose is just based on your renal function, weight and age. There is a failure rate for all anticoagulants though- I had a DVT while on dabigatran.

    Since it is absorbed in stomach and small intestine I agree this may affect you. Presumably you are on the 5mg twice daily regime.

    I can see you may wish to change to warfarin if you can do with the blood testing. It's good you have no side effects, but you should notice small cuts bleed for longer.

  • thanks for your response! yes, i'm on 5mg 2x daily. that seems to be the approved dosage for afib until you get old and really thin. then it's 2.5. the lack of side effects is not a good sign at all. it's possible i'm under dosed, between the mal-absorption and my higher weight. OTH, i have bloodwork checked once a year since the bypass, over 20 different panels, minerals, organs, etc--always smack in the middle of normal range. except for iron, which i was taking incorrectly. easily adjusted. i dont want to take warfarin at all. it's considered successful and reliable because of habit and history --and until recently, no competition. i would just feel a lot better if i knew for sure eliquis was in my blood.

  • I now take rivaroxaban without side effects - other than when I cut myself the bleeding takes longer to stop.

    The eliquis will be in your system and unless you get a blood clot (like I did), no reason change unless you go to warfarin. The data for side effects, reversibility and efficacy for warfarin is slightly better than all the NOACS, but just the inconvenience of the blood tests

  • You are raising interesting points psage and what does one do if one's weight is right on the 60kg dividing line between normal and thin?

    As you are not keen on Warfarin, I'll say that the antidote can be very slow to take effect and thus can be not as magic as it sounds and testing INR is excellent for those who find themselves always nicely in the therapeutic range. However if the result is frequently not in range, or just on the fringes (which can be worse as you stick to the same dose) it's a very unsettling situation, with every test a big hurdle and a constant sense that the dose might be wrong - which is what you are currently feeling on your current medication.

  • Hi Rellim,

    When you refer to the very slow reversal of warfarin I assume you're talking about Vit K, which is only used in non-emergency situations. In emergencies, PCC is used which provides immediate reversal.

    Mark

  • That's right, Mark. I was referring to vitamin K.

    It's always good to have your knowledgeable input.

You may also like...